Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 9, NWS Green Bay, WI

April 29, 2020

NWS Green Bay, WI issued this gale warning at Apr 29, 2020, 4:53 AM CDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 4:53 AM CDT (09:53 UTC)
Expired
Apr 30, 2020, 12:58 PM CDT
In force
32 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

495 
WHUS73 KGRB 290953
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
453 AM CDT Wed Apr 29 2020

LMZ542-543-291800-
/O.UPG.KGRB.SC.Y.0039.000000T0000Z-200430T1200Z/
/O.NEW.KGRB.GL.W.0009.200429T0953Z-200430T1800Z/
/O.EXT.KGRB.MF.Y.0007.000000T0000Z-200429T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
453 AM CDT Wed Apr 29 2020

...GALE WARNING IN EFFECT UNTIL 1 PM CDT THURSDAY...
...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...For the Gale Warning, north winds 20 to 30 kts with gusts
  to 35 to 40 kts and waves building to 8 to 12 ft. For the Dense
  Fog Advisory, dense fog will reduce visibility to less than one
  mile.

* WHERE...Lake Michigan from Sturgeon Bay to Sheboygan WI.

* WHEN...For the Gale Warning, until 1 PM CDT Thursday. For the 
  Dense Fog Advisory, until 1 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility. Low visibility 
  in fog will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LMZ521-522-541-291800-
/O.UPG.KGRB.SC.Y.0039.000000T0000Z-200430T1200Z/
/O.NEW.KGRB.GL.W.0009.200429T0953Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
453 AM CDT Wed Apr 29 2020

...GALE WARNING IN EFFECT UNTIL 1 PM CDT THURSDAY...

* WHAT...Northeast to north winds 20 to 30 kts with gale force
  gusts to 35 to 40 kts. Waves building to 5 to 7 ft on the bay,
  and 6 to 10 fr on Lake Michigan.

* WHERE...Green Bay south of a line from Cedar River to Rock 
  Island Passage. Lake Michigan from Rock Island Passage to 
  Sturgeon Bay WI.

* WHEN...Until 1 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Kieckbusch
6 follow-up statements
924 
WHUS73 KGRB 291527
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1027 AM CDT Wed Apr 29 2020

LMZ542-543-292330-
/O.CAN.KGRB.MF.Y.0007.000000T0000Z-200429T1800Z/
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1027 AM CDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THURSDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...North winds to 30 kt with gusts up to 40 kt and waves 8
  to 12 ft.

* WHERE...Sturgeon Bay to Sheboygan WI.

* WHEN...Until 1 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-541-292330-
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
1027 AM CDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THURSDAY...

* WHAT...Northeast to north winds to 30 kt with gusts up to around 
  35 kt and waves 5 to 8 ft.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island 
  Passage to Sturgeon Bay WI.

* WHEN...Until 1 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
603 
WHUS73 KGRB 292017
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
317 PM CDT Wed Apr 29 2020

LMZ521-522-541>543-300430-
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
317 PM CDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THURSDAY...

* WHAT...Northeast to north winds to 30 kt with gusts up to around
  40 kt. Waves 4 to 6 ft on the Bay and 6 to 10 ft on the Lake.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sturgeon Bay WI.

* WHEN...Until 1 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

mpc
878 
WHUS73 KGRB 300158
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
858 PM CDT Wed Apr 29 2020

LMZ521-522-541>543-301000-
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
858 PM CDT Wed Apr 29 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THURSDAY...

* WHAT...Northeast to north winds to 30 kt with gusts up to around
  40 kt. Waves 4 to 6 ft on the Bay and 5 to 8 ft on the Lake.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sturgeon Bay WI.

* WHEN...Until 1 PM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

mpc
485 
WHUS73 KGRB 300842
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CDT Thu Apr 30 2020

LMZ521-522-541>543-301800-
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 AM CDT Thu Apr 30 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...North winds 15 to 25 kts with gale force gusts to around
  35 kts. Waves 4 to 7 ft.

* WHERE...Green Bay south of a line from Cedar River to Rock 
  Island Passage and Lake Michigan nearshore waters from Rock 
  Island Passage to Sturgeon Bay WI.

* WHEN...Until 1 PM CDT today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Kieckbusch
896 
WHUS73 KGRB 301453
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
953 AM CDT Thu Apr 30 2020

LMZ521-522-541>543-301800-
/O.CON.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
953 AM CDT Thu Apr 30 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...North winds 15 to 25 kt with gale force gusts to around
  35 kt. Waves 4 to 7 ft.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
391 
WHUS73 KGRB 301758
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1258 PM CDT Thu Apr 30 2020

LMZ521-522-541>543-010000-
/O.CAN.KGRB.GL.W.0009.000000T0000Z-200430T1800Z/
/O.NEW.KGRB.SC.Y.0040.200430T1758Z-200501T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1258 PM CDT Thu Apr 30 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts to 30 kt. Waves 3 to 5
  ft on the lake, and waves 2 to 4 ft on the bay. 

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage and Lake Michigan nearshore waters from Rock Island
  Passage to Sheboygan WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Apr 29, 4:19 AM CDT, 34 minutes earlier.

Area forecast discussion, Apr 29, 4:19 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
419 AM CDT Wed Apr 29 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 418 AM CDT Wed Apr 29 2020

The main forecast concerns include strong NE-N winds, precipitation
trends, and headlines for Lakeshore Flooding and marine hazards.

The upper lows in northwest WI and northern Missouri will phase
today, with the resulting system moving into southern Lake
Michigan/western lower MI early tonight. The current deformation
zone over northern WI should weaken this morning, with a new one
developing over Lake Michigan, then pivoting west into the
lakeshore counties and eastern Fox Valley this afternoon. The
resulting band of rain should continue to shift west through the
Fox Valley this evening, then a bit farther west before weakening
overnight. The remaining precipitation will taper off from west
to east on Thursday. Additional rainfall amounts of a half inch to
an inch are expected in the Fox Valley/bayshore/lakeshore areas,
with amounts dropping off to around a tenth of an inch over
central and north central WI.

Strong NE winds will continue on the bay and Fox Valley this
morning, with gusts to 30 to 40 mph anticipated. The winds will
turn north this afternoon, with gusts to 30 to 40 mph continuing
through about midday Thursday. Have increased winds a bit tonight
into Thursday. As a result, the Small Craft Advisory has been
upgraded to a Gale Warning, with an expiration time of 18z/Thu.

Had earlier upgraded the Lakeshore Flood Advisory to a Lakeshore
Flood Warning for Oconto and Brown counties. Even though current
water levels on the bay are slightly below warning criteria, they
are starting to rise again, and are expected to peak around 15z/Wed.
We have received reports of flooding along the East River in
Green Bay. The flooding concerns will shift to Western Door, far
northwest Kewaunee, and far northeast Brown counties later today
as winds turn N-NNW. Due to the increase in winds tonight into
Thursday morning, have extended the Lakeshore Flood Advisory
though 18z/Thu for Door/Kewaunee counties.

Used a blend of the better performing guidance sets for temperatures,
leaning toward the cooler guidance for today. Milder readings in
the middle 50s to lower 60s are expected on Thursday, especially
west of the Fox Valley/bayshore areas.

.LONG TERM...Thursday Night Through Tuesday
Issued at 418 AM CDT Wed Apr 29 2020

A relatively quiet pattern is expected throughout the extended
forecast period with few chances for precipitation. Above normal
temperatures are anticipated for the first half of this forecast
period, followed by below normal temperatures through the rest of
the period.

Thursday night through Sunday...With the vertically stacked upper-
level cut-off low east of the region Thursday night, surface winds
and clouds will be on the decrease. Upper-level ridging and a
surface high pressure system will also be moving over the region,
resulting in dry conditions through much of Friday. Model
guidance is showing signs of a mid-level shortwave bringing some
WAA driven light showers to the forecast area sometime Friday
night through Saturday morning. Seems to be better agreement with
the showers occurring Saturday morning before the passage of the
shortwave's frontal boundary during the afternoon. With a break
between the possible showers and the frontal passage, temperatures
could reach into the lower 70s for some locations Saturday
afternoon. After the frontal boundary passage, high pressure will
move into the region keeping conditions dry for Sunday.

Rest of the extended...By the beginning of next week, the Upper
Mississippi Valley will be under an upper-level northwest flow,
allowing cooler air to move into the forecast area. Although an
upper-level ridge tries to build over the region Monday evening, a
vertically stacked upper-level cut-off low will quickly slide into
the Northern Plains/Upper Mississippi Valley and bring the next
chance for precipitation to the forecast area on Tuesday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1046 PM CDT Tue Apr 28 2020

Conditions will continue to vary wildly overnight from LIFR to VFR
at times as showers and isolated thunderstorms affect the TAF
sites during the overnight hours. Will continue to amend TAFs as
thunderstorms affect the TAF sites, however activity appears to be
waning. Vsbys are expected to improve through the day on
Wednesday to VFR as the heaviest rain ends, with cigs improving
to MVFR. Gusty low level winds will bring LLWS at times with
strong winds above the surface.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Lakeshore Flood Advisory from noon today to 1 PM CDT Thursday
for WIZ022-040.

Lakeshore Flood Warning until 10 PM CDT this evening for WIZ039-
074.

Lakeshore Flood Advisory until 10 PM CDT this evening for WIZ073.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Hykin
AVIATION.......Kurimski
Hazardous weather outlook, Apr 29, 4:33 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
433 AM CDT Wed Apr 29 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
433 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Gusty northeast winds will result in lakeshore flooding along the
bayshore from Marinette to Oconto to Green Bay today. The flooding
threat will become focused over the bayshore from western Door
County to Dyckesville and far northeast Brown County later this
afternoon and tonight, as winds become north to northwest.

Wind gusts to 30 to 40 mph will present a hazard to Coronavirus
medical tent sites over the Fox Valley and lakeshore areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional shoreline flooding and erosion along the eastern shores
of the Bay of Green Bay are possible through midday Thursday as
strong gusty north to northwest winds continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of lakeshore
flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-300945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
433 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Dense marine fog is possible at times this morning, especially on
Lake Michigan south of Sturgeon Bay. The fog may pose a hazard to
navigation.

A Gale Warning is in effect, for northeast to north gales to 35 to
40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force gusts will continue through midday Thursday. A Gale
Warning remains in effect.

Kieckbusch/Hykin

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:05 AM CDTLakeshore Flood WarningGRBBrown, Oconto18 hr
Apr 29, 11:14 AM CDTRiver Flood WarningGRBBrown7 hr
Apr 29, 11:42 AM CDTSpecial Weather StatementGRBBrown93 min
Apr 29, 12:16 PM CDTWind AdvisoryGRBBrown7 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.